Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 97, NWS Albany, NY

July 16, 2009Fulton County, Herkimer County, Montgomery County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 16, 2009, 3:01 PM EDT for Fulton County, Herkimer County, Montgomery County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2009, 3:01 PM EDT (19:01 UTC)
Expired
Jul 16, 2009, 4:00 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

Counties Fulton County, NY, Herkimer County, NY, Montgomery County, NY

The radar

The Albany radar (KENX), 76 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:38 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 16, 2:38 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT THU JUL 16 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE
EVENING.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.  THE BOUNDARY WILL BECOME STATIONARY NEAR
THE ATLANTIC SEABOARD THURSDAY NIGHT...WITH AN AREA OF LOW PRESSURE
MOVING ALONG IT LATE FRIDAY INTO EARLY SATURDAY...LIKELY PRODUCING A
WIDESPREAD RAINFALL IMPACTING THE REGION TO BEGIN THE WEEKEND.

&&

.NEAR TERM /THROUGH 8PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR OUR ENTIRE AREA.

LAPS ANALYSIS INDICATES SBCAPES APPROACHING 2000 J/KG OVER A GOOD
PORTION OF OUR REGION. THUS FAR...A FEW ISOLATED SHOWERS AND STORMS
HAVE POPPED ACROSS OUR REGION (MAINLY THE MOHAWK VALLEY).

HEALTHY CAPE COMBINED WITH FAIR 0-6KM BULK SHEER AROUND 30KTS AND
MARGINALLY STEEP 850-500 HPA LAPSE RATES JUST UNDER 7.0 C/KM MIGHT
BE JUST ENOUGH...WHEN TRIGGERED BY A WEAK COLD FRONT (OR ACTUALLY
DRY LINE)...TO PRODUCE PULSE TYPE THUNDERSTORMS. SOME OF THESE
STORMS COULD BRIEFLY APPROACH STRONG OR EVEN REACH SEVERE LIMITS
WITH STRONG GUSTY WINDS AND OR DAMAGING HAIL TO NICKEL SIZE. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE REGION
THROUGH 00Z.

THUS FAR...MOST OF THE THE STORMS IN OUR AREA HAVE QUICKLY WEAKEN.
THERE APPEARED TO BE AN INHIBITING CAP BUT THIS WILL EASILY BE
BROKEN. THUS FAR...NOTHING REALLY ORGANIZED...JUST PULSE TYPE.

DEWPOINTS HAVE CREPT UP INTO THE 60S AND TEMPERATURES APPROACHING 80
DEGREES. A SOUTH WIND IS FOUND IN THE HUDSON VALLEY WITH A MORE WSW
FLOW TO THE WEST AND EVEN EAST OF THE HUDSON VALLEY. THERE MIGHT BE
SOME CONVECTIVE INITIATION IN THE APEX OF THE MOHAWK/HUDSON VALLEY
WITH THIS LOW LEVEL CONVERGENCE AHEAD OF THE DRY LINE WHICH AS OF
230 PM...AS LOCATED IN WESTERN NEW YORK. THIS BOUNDARY WILL CONTINUE
TO SLOWLY MOVE EASTWARD WITH TIME.

CONVECTIVE ACTIVITY WILL INCREASE DURING THE NEXT COUPLE OF HOURS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL WANE QUICKLY WITH THE LOSS OF THE
DIURNAL HEATING...AND SFC TROUGH SLIPPING THROUGH. THE SFC COLD
FRONT IS WEAK WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT
H850. THE BOUNDARY WILL BECOME STATIONARY NEAR THE FORECAST
AREA...IT LOOKS LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION
BASED ON THE SHORT TERM GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE
TO THE MOIST GROUND FROM THE POTENTIAL AFTERNOON CONVECTION. WE
LEFT SOME SLIGHT CHANCES OF SHOWERS SOUTH OF THE CAPITAL REGION
AFTER MIDNIGHT WITH THE FRONT PASSING. LOWS WILL CONTINUE TO BE
WARM WITH LOWS IN THE LOWER 60S FROM THE CAPITAL REGION
SOUTH...EXCEPT SOME MID AND UPPER 50S NORTH...AND OVER THE HIGHER
TERRAIN.

FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR
RESEARCH IN JULY...ESPEC THIS JULY / CONTINUE TO SPIN NEAR THE UPPER
PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION
WITH MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH.  NO REAL
CLEAR FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH
MARGINAL LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS
AND THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY
LOCATIONS MAY STAY WARM...HUMID...AND DRY DUE TO A LOW LEVEL CAP
EVIDENT ON THE BUFKIT PROFILES FOR KALB/KPOU/KGFL. THE GFSMOS
ACTUALLY GIVES KPOU 90F FOR A HIGH. WE THOUGHT THIS WAS OVER DONE
STILL AND WE LOWERED THE MAVMOS VALUES ABOUT A CATEGORY WITH H850
TEMPS AROUND 12-15C FROM NW TO SE ACROSS THE FCST AREA.

FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS
WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID
ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE
UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE
INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT
ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER
RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE
SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM
SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. WE INCREASED THE POPS
TO LIKELY VALUES WITH DECENT AGREEMENT AMONG THE GFS/NAM/CAN
GGEM/ECMWF. THE BEST H850 THETA-E ADVECTION WILL BE SOUTH AND EAST
OF THE CAPITAL REGION TAPPING INTO PWAT VALUES APPROACHING 1.75.
THE PERIODS OF SHOWERS WILL CONTINUE INTO SATURDAY...WITH PERHAPS
ONLY SCATTERED ACTIVITY IN THE AFTERNOON. THE SHOWALTER VALUES
STAY ABOVE 0C...WITH THE BEST LIFTED INDICES ONLY LOWER SLIGHTLY
BELOW ZERO...SO WE JUST INCLUDED A SLIGHT CHANCE OF THUNDER IN THE
AFTERNOON.  A DRY SLOT POKING IN WITH THE SYSTEM MAY PRECLUDE ANY
CONVECTION.  OVERALL...IT LOOKS LIKE A COOL AND WET START TO THE
WEEKEND WITH HIGHS ONLY IN THE 70S IN THE VALLEYS..AND MID 60S TO
L70S OVER THE HILLS AND MTNS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MOST OF THIS PERIOD WILL BE RATHER MOIST WITH DEWPOINTS WELL INTO
THE 60S AS A NEAR FULL LATITUDE TROUGH EVOLVES ACROSS EASTERN NOAM.
THE POSITION OF THIS TROUGH CONTINUES TO RETROGRADE IN EACH MODEL
RUN WITH ITS POSITION LINING UP WEST OF THE REGION.  THIS WILL KEEP
A PROLONGED SOUTHWEST FLOW OF MILD AND MOIST AIR THROUGH EARLY NEXT
WEEK.

TIMING OF INDIVIDUAL SHORT WAVES REMAINS RATHER PROBLEMATIC BUT
CONFIDENCE IS INCREASING THAT IN THE WAKE OF COASTAL LOW FOR THE
START OF THE WEEKEND...THAT SUBSIDENCE SHOULD REMAIN IN PLACE FOR A
DRIER SECOND HALF OF THE WEEKEND THAT COULD LAST INTO MONDAY.
ALTHOUGH...THE AFOREMENTIONED TROUGH AND ANY SHORT WAVE TRACKING
NORTHWARD COULD TOUCH OFF A SHOWER OR THUNDERSTORM DURING DAYTIME
HEATING. SO WE WILL RETAIN THE LOW CHANCE POPS FOR MONDAY AFTERNOON
AND INCREASE THOSE POPS AS WE APPROACH TUESDAY-WEDNESDAY AS BASE OF
THIS TOUGH LIFTS NORTHEAST AND POTENTIAL FOR ANOTHER COASTAL
DEVELOPMENT COULD BRING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS FOR
THE MID WEEK PERIOD.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR AVERAGE WITH
PRECIPITATION AT OR BELOW AVERAGE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WITH A DECENT AMOUNT OF SUNSHINE OVER THE REGION EARLY THIS
AFTERNOON...EXPECT SHWRS/TSTMS TO BUBBLE UP ACROSS THE REGION...
BUT NO FEATURES CURRENTLY SEEN ON STLT/RADAR TO BE ABLE TO PINPOINT
TIMING OF CONVECTION AT THE TAF SITES...SO WILL HANDLE WITH A
PROLONGED PERIOD OF VCSH AND THE CB QUALIFIER THROUGH ABOUT 03Z.

EXPECT CONVECTION TO BE MAINLY DIURNALLY BASED...SO IT WILL DISIPATE
EARLY THIS EVENING. AFTER THAT...FOG/MIST WILL BE THE MAIN WEATHER
PROBLEM THROUGH A COUPLE OF HOURS AFTER SUNRISE. FOG DEVELOPMENT
WILL BE HIGHLY DEPENDENT OF WHETHER OR NOT CONVECTION OCCURS AT EACH
TAF SITE. AT THIS POINT...WILL FORECAST MVFR FOG AT KPOU AND KALB
LATE TONIGHT AND EARLY FRIDAY MORNING...WITH IFR FOG AT KGFL.

A RETURN TO VFR CONDITONS BY MID MORNING THROUGH THE END OF THE TAF
PERIOD AT 18Z FRIDAY.

SURFACE WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 KTS THROUGH THIS
EVENING...LIGHT AND VARIABLE TONIGHT...AND SOUTHWEST 5 TO 10 KTS ON
FRIDAY.

OUTLOOK...
FRI AFTN-SUN...POSS MVFR AM FOG/CHC IFR/MVFR CHC -SHRA/TSRA EACH
DAY.
MON...VFR/MVFR...CIGS...NO SIG WX AT THIS TIME.

&&

.HYDROLOGY...
THE RAINFALL FROM CONVECTION TODAY WILL HAVE LITTLE IMPACT ON THE
MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH WHICH SHOULD
MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE LOCATION...ESPECIALLY
SINCE THE PRECIPITABLE WATER VALUES ARE ONLY SLIGHTLY ABOVE NORMAL
FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE POSSIBLE IF A QUICK
INCH OR SO FALLS IN AN HOUR OR LESS.

A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY
DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING
NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO
AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS
OVER THE HOUSATONIC BASIN. EXPECT SOME MINOR WITHIN BANK RISES ON
RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...HWJIV
Hazardous weather outlook, Jul 16, 1:59 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT THU JUL 16 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
159 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

LITCHFIELD

BERKSHIRE

ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER
MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN
WASHINGTON

BENNINGTON WINDHAM

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 2:54 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
254 PM EDT THU JUL 16 2009

NYZ032-033-038-161930-
HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
254 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS IN

  SOUTHWESTERN HAMILTON COUNTY IN EASTERN NEW YORK...
  SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...LITTLE FALLS...ILION...HERKIMER...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM NORTHWOOD TO 7 MILES WEST OF FRANKFORT...OR
ALONG A LINE EXTENDING FROM HINCKLEY TO UTICA...AND MOVING EAST AT 25
MPH.

THUNDERSTORMS WILL BE NEAR...
POLAND BY 300 PM EDT
OHIO AND COLD BROOK BY 305 PM EDT
NEWPORT...ILION AND FRANKFORT BY 310 PM EDT
MOHAWK BY 315 PM EDT
HERKIMER AND MIDDLEVILLE BY 320 PM EDT
LITTLE FALLS BY 330 PM EDT

BJF/NAS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:00 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery60 min
Jul 16, 4:42 PM EDTSevere Thunderstorm WarningALYAlbany, Fulton, Montgomery, Saratoga, Schenectady, Schoharie63 min
Jul 16, 5:19 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady56 min
Jul 16, 5:32 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady93 min
Jul 16, 6:11 PM EDTSevere Thunderstorm WarningALYColumbia64 min
Jul 16, 6:15 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer60 min
Jul 16, 6:27 PM EDTAreal Flood AdvisoryALYAlbany, Columbia, Greene, Rensselaer101 min
Jul 16, 6:47 PM EDTSevere Thunderstorm WarningALYColumbia, Greene28 min
Jul 16, 6:55 PM EDTFlash Flood WarningALYColumbia110 min
Jul 16, 6:55 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster65 min
Jul 16, 6:59 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess61 min
Jul 16, 7:30 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess35 min
Jul 16, 7:39 PM EDTFlash Flood WarningALYDutchess3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.